Alert archive / North Dakota / Blizzard Watches in 2009

Blizzard Watch 6, NWS Bismarck, ND

December 23, 200932 counties in North Dakota

NWS Bismarck, ND issued this blizzard watch at Dec 23, 2009, 2:15 AM MST for 32 counties in North Dakota. It took effect at Dec 25, 2009, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2009, 2:15 AM MST (09:15 UTC)
In effect from
Dec 25, 2009, 5:00 AM MST
Expired
Dec 24, 2009, 3:14 PM MST
In force
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this blizzard watch went out at Dec 22, 8:37 PM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Dec 22, 8:37 PM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
937 PM CST TUE DEC 22 2009

.UPDATE...

ONLY MINOR UPDATES THIS EVENING. FIRST OF ALL...WILL NOT CHANGE ANY
CURRENT HEADLINES AT THIS TIME.

WE WILL ADD A MENTION OF PATCHY FREEZING DRIZZLE AND FREEZING FOG
OVER THE WEST AND CENTRAL. LIGHT ECHOS SHOWING UP OVER THE
NORTHWEST. ALSO HAD A PUBLIC REPORT OF SOME VERY LIGHT FREEZING
PRECIPITATION BETWEEN KENMARE AND MINOT. IN ADDITION...VISIBILITIES
HAVE BEEN FALLING IN THE SOUTHWEST. BOWMAN ND AND BAKER MT HAVE
BEEN BOUNCING AROUND BETWEEN 1/2 AND 1 1/2 MILES VISIBILITY.

ALSO ADJUSTED LOW TEMPERATURES JUST A BIT. WITH OVERCAST
SKIES...DO NOT EXPECT TEMPERATURES TO FALL VERY MUCH...SO WE
RAISED OVERNIGHT LOWS A LITTLE.

&&

.PREV DISCUSSION... /ISSUED 500 PM CST TUE DEC 22 2009/

DISCUSSION...
WILL KEEP DISCUSSION SHORT THIS AFTERNOON WITH ACTIVE WINTER
WEATHER. A SIGNIFICANT WINTER STORM IS STILL ON TRACK FOR MUCH OF
THE STATE THROUGH CHRISTMAS DAY. LATEST MODEL TRENDS SUPPORT A
WEST TO EAST SNOWFALL GRADIENT...WITH 3 TO 6 INCH AMOUNTS COMMON
OVER WESTERN COUNTIES...6 TO 10 CENTRAL...AND ROUGHLY 10 TO 15
EAST...THROUGH FRIDAY NIGHT. STAYED CLOSE TO HPC QPF GUIDANCE AND
ABOUT 14-16:1 SNOW RATIOS. THESE RATIOS WILL BE ON THE
CONSERVATIVE SIDE SOME LOCATIONS...BUT STILL PLENTY OF TIME TO
MAKE ADJUSTMENTS. FORECAST SOUNDINGS ARE CLASSIC FOR HEAVY BANDED
SNOW...WITH STEEP LAPSE RATES ALOFT...AND A THERMAL PROFILE IN OR
NEAR THE DENDRITIC CRYSTAL GROWTH ZONE ALL THE WAY DOWN TO THE
SURFACE. WILL LIKELY HAVE SEVERAL NARROW BANDS OF ENHANCED
SNOWFALL...BUT WONT BE ABLE TO PIN DOWN WITH ANY ACCURACY UNTIL
EVENT IS UNDERWAY. INCREASING WINDS WILL ALSO BE PROBLEMATIC
THURSDAY AFTERNOON THROUGH FRIDAY...ESPECIALLY ACROSS THE SOUTHERN
THIRD OF THE FORECAST AREA. STILL QUESTIONABLE WHETHER OR NOT WE
WILL HIT WIND/VSBY REQUIREMENTS FOR A BONAFIDE BLIZZARD...BUT THE
POTENTIAL IS THERE. THE MOST SEVERE WEATHER WILL HOLD OFF UNTIL
LATE WEDNESDAY...SO HAVE OPTED TO CONTINUE THE WINTER STORM WATCH
THIS AFTERNOON. LATER SHIFTS WILL HAVE THE FLEXIBILITY FOR A
VARIETY OF HEADLINES AND TIMING. HAVE KEPT POPS OUT OF
SATURDAY...BUT WILL HAVE TO MONITOR FOR SIGNS OF THE SYSTEM
SLOWING DOWN EVEN MORE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 6 AM CST /5 AM MST/ WEDNESDAY THROUGH
FRIDAY AFTERNOON FOR NDZ001>004-009>012-017>022-031>035-040>046.

WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH LATE FRIDAY
NIGHT FOR NDZ005-013-023-025-036-037-047-048-050-051.

&&

TWH
Hazardous weather outlook, Dec 22, 3:41 PM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
441 PM CST TUE DEC 22 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
441 PM CST TUE DEC 22 2009 /341 PM MST TUE DEC 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POTENT WINTER STORM WILL BRING MODERATE TO HEAVY SNOW TO THE
AREA FROM WEDNESDAY THROUGH CHRISTMAS DAY. PERIODS OF BLOWING AND
DRIFTING SNOW ARE ALSO EXPECTED...WHICH WILL ADD TO THE TRAVEL
HAZARD. AREAS SOUTH AND EAST OF BISMARCK ARE MOST FAVORED FOR
HEAVY SNOW...AND POSSIBLY NEAR BLIZZARD CONDITIONS LATE THURSDAY
THROUGH FRIDAY.

A WINTER STORM WATCH IS IN EFFECT FOR WESTERN AND CENTRAL NORTH
DAKOTA. ADDITIONAL DETAILS ARE AVAILABLE AT THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV/BISMARCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH CHRISTMAS DAY
FOR SEVERE WINTER WEATHER REPORTS.

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:15 AM MSTWinter Storm WarningBISBottineau, Burleigh, Dickey, Emmons, Foster, Grant and 13 more51 hr
Dec 23, 2:15 AM MSTWinter Weather AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more4 days

Nearby

Blizzard Watches in North Dakota, 2009Every blizzard watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.